A new study, led by researchers from the University of Georgia connects low vitamin D levels with a greater risk of seasonal affective disorder (SAD).
The study is explained here in Medical News Today….
Seasonal affective disorder (SAD) – a form of depression that usually begins in the fall, continuing throughout the winter months – affects up to 10% of the US population. Symptoms include feeling sad or anxious, fatigue, concentration problems, irritability and feelings of guilt and hopelessness.
Although the exact cause of SAD is unclear, numerous studies have suggested the condition may be triggered by lack of sunlight. SAD is more common among people who live at high altitudes or areas with lots of clouds.
One hypothesis behind SAD is that reduced sunlight exposure interferes with the body’s biological clock that regulates mood, sleep and hormones. Another theory is that lack of sunlight causes an imbalance of neurotransmitters – such as dopamine and serotonin – which regulate mood.
In this latest study, Alan Stewart of the College of Education at the University of Georgia, and colleagues present the idea that vitamin D deficiency may be behind all of the aforementioned theories related to SAD.
The researchers note that Vitamin D levels in the body fluctuate with the changing seasons in response to available sunlight.
“For example,” says Stewart, “studies show there is a lag of about 8 weeks between the peak in intensity of ultraviolet (UV) radiation and the onset of SAD, and this correlates with the time it takes for UV radiation to be processed by the body into vitamin D.”
Co-author Michael Kimlin, of the Queensland University of Technology in Australia, says vitamin D also plays a part in the synthesis of both dopamine and serotonin, noting that past research has associated low levels of these neurotransmitters with depression.
“Therefore,” he adds, “it is logical that there may be a relationship between low levels of vitamin D and depressive symptoms. Studies have also found depressed patients commonly had lower levels of D.”
You may want to check with your doctor to see if you are getting the right amount of Vitamin D for you.